Publication/Presentation Date

2-15-2012

Abstract

INTRODUCTION: Metoprolol is a widely used beta-adrenergic blocker that is commonly prescribed for a variety of cardiovascular syndromes and conditions. While central nervous system adverse effects have been well-described with most beta-blockers (especially lipophilic agents such as propranolol), visual hallucinations have been only rarely described with metoprolol.

CASE PRESENTATIONS: Case 1 was an 84-year-old Caucasian woman with a history of hypertension and osteoarthritis, who suffered from visual hallucinations which she described as people in her bedroom at night. They would be standing in front of the bed or sitting on chairs watching her when she slept. Numerous medications were stopped before her physician realized the metoprolol was the causative agent. The hallucinations resolved only after discontinuation of this medication.Case 2 was a 62-year-old Caucasian man with an inferior wall myocardial infarction complicated by cardiac arrest, who was successfully resuscitated and discharged from the hospital on metoprolol. About 18 months after discharge, he related to his physician that he had been seeing dead people at night. He related his belief that since he 'had died and was brought back to life', he was now seeing people from the after-life. Upon discontinuation of the metoprolol the visual disturbances resolved within several days.Case 3 was a 68 year-old Caucasian woman with a history of severe hypertension and depression, who reported visual hallucinations at night for years while taking metoprolol. These included awakening during the night with people in her bedroom and seeing objects in her room turn into animals. After a new physician switched her from metoprolol to atenolol, the visual hallucinations ceased within four days.

CONCLUSION: We suspect that metoprolol-induced visual hallucinations may be under-recognized and under-reported. Patients may frequently fail to acknowledge this adverse effect believing that they are just dreaming, or may be embarrassed to report visions that they feel will not be perceived by others to be real. Similarly, healthcare providers can also fail to recognize this visual toxicity or attribute visual hallucinations to concurrent illness or other medications. Clinicians must maintain diligent surveillance when managing patients receiving this drug.

Volume

6

First Page

65

Last Page

65

ISSN

1752-1947

Disciplines

Medicine and Health Sciences

PubMedID

22336000

Department(s)

Department of Medicine

Document Type

Article

Share

COinS